Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, June 29, 2008

June 29, 2008 · NWS CTP · 7 events in 5 counties and zones

Scattered severe thunderstorms developed across central Pennsylvania associated with a cold front crossing the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered severe thunderstorms developed across central Pennsylvania associated with a cold front crossing the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 29, 12:34 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 29, 12:34 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT SUN JUN 29 2008

.SYNOPSIS...
THE FIRST IN A SERIES OF COLD FRONTS WHICH WILL CREATE A TROUGH
OVER THE EASTERN UNITED STATES WILL MOVE THROUGH THE STATE TODAY.
THIS SHOULD TRIGGER THUNDERSTORMS. THE TROUGH AND BELOW NORMAL 500
HPA HEIGHTS WILL DOMINATED MOST OF THE WEEK. THE CYCLONIC FLOW
FAVORS AFTERNOON THUNDERSTORMS. THE TROUGH IS FORECAST TO BE
REINFORCED BY MID-WEEK AND THEN SLOWLY THE FLOW SHOULD MODERATE TO
A WEAK TROUGH WITH HEIGHTS NEAR NORMAL FOR THE FOURTH OF JULY
WEEKEND. THE FRONT IN MIDDLE OF THE WEEK SHOULD HAVE ANTICYCLONE
WITH IT REDUCING CONVECTION POTENTIAL LATE IN THE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOTS OF CLOUDS OVER THE REGION THIS MORNING. MOST OF THE CLOUDS
ARE HIGH AND MID-LEVEL CLOUDS. THIS WILL SLOW THE HEATING AHEAD OF
THE COLD FRONT...WHICH IS STILL BACK IN EXTREME NW PA EXTENDING
SOUTHWESTWARD OVER OHIO. THERE ARE A FEW RESIDUAL SHOWERS ON
RADAR ALL SEEM TO BE WEAKENING.

TO OUR WEST...THE FRONT SHOULD TRIGGER SHOWERS AND THUNDERSTORMS.
CAPE VALUES ARE MAINLY IN THE 600-1200JKG-1 RANGE IN MOST ENSEMBLE
MEMBERS. IN SE PA THE SREF CAPES RANGE 900 TO 2400JKG-1. THE
CLOUDS SHOULD MAKE THE HIGH RANGE A LOWER PROB VALUE.

ANTICIPATED THE FRONT SHOULD TRIGGER STORMS AND SOME COULD BE
AROUND SEVERE LIMITS. WATCH 638 ISSUED THROUGH 8PM/00Z AND WOULD
EXPECT ADDITIONAL WATCHES TO BE ISSUED THIS AFTERNOON.

THE FRONT AND SHOWERS SHOULD EXIT THE REGION IN THE EVENING HOURS.
SOME RESIDUAL POST-FRONTAL MOISTURE LEAVES LINGERING SHOWERS FIRST
PART OF OVERNIGHT FORECAST.

&&

.SHORT TERM /MONDAY/...
THE ENSEMBLES SUGGEST A LULL IN THE PRECIP AFTER ABOUT 03Z MONDAY
IMPLYING A DECREASE IN SHOWER ACTIVITY. LOWERED POPS IN MOST
LOCATIONS AFTER 03Z TO SLIGHT CHANCE OR LOWER.

SHOULD BE A FAIRLY NICE START TO THE DAY WITH PARTLY TO MOSTLY
CLOUDY SKIES. AS THE SUN HEATS THINGS UP THOUGH LOW CLOUDS SHOULD
DEVELOP QUITE RAPIDLY.

DURING THE DAY MONDAY WILL BE COOLER AND NOTICEABLY DRIER THAN TODAY.
HIGHT TEMPS SHOULD MAINLY IN THE 60S AND 70S. DESPITE THE COOL
TEMPS...THE CYCLONIC CURVATURE ALOFT AND THE BELOW NORMAL 500 HPA
HEIGHTS AND 850 HPA TEMPS IMPLIES SELF DESTRUCT CUMULUS AND
AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE. PROBABLY COULD SEE SOME
ISOLATED REPORTS OF GUSTY WINDS AN PEA-SIZE HAIL...BEST CHANCE IN
MTS OF WESTERN AND NORTHERN PA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LARGE SCALE FLOW PATTERN BECOMES HIGHLY AMPLIFIED BY NEXT
WEEK...WITH UPPER LEVEL RIDGING BUILDING ACROSS WRN NOAM AND A
DEEP ANOMALOUS TROF TAKING HOLD ACROSS MUCH OF THE ERN U.S.
OPERATIONAL MODELS AND ENS CONTINUE TO BE IN GOOD AGREEMENT WITH
RESPECT TO THE LONG WAVE PATTERN. COLD AIR ALOFT MAY LEAD TO SOME
DIURNAL RW/TRW EARLY NEXT WEEK BEFORE HIGH PRES BUILDS IN FOR TUE-
WED. THE NEXT FNT IS FCST TO AFFECT THE AREA THUR-FRI AS IT SAGS
SWD AHEAD OF THE NEXT CANADIAN TROF.

TEMPS WILL START OUT COOLER THAN NORMAL EARLY NEXT WEEK BEFORE
RETURNING TO MORE SEASONABLE LEVELS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

THE APPROACHING COLD FRONT TO OUR WEST IS TRIGGERING THUNDERSTORMS
OVER WESTERN PENNSYLVANIA. THIS FRONT AND THE THUNDERSTORMS COULD
POSE A FLIGHT HAZARD INTO THIS EVENING AS EVERYTHING MOVES TO THE EAST.

MOST AREAS WILL BE RAIN FREE MOST OF THE DAY. VFR CONDITIONS
DOMINATE BUT A FEW PERIOD OF LOWERED CIGS/VSBY ARE POSSIBLE AS THE
SHOWERS APPROACH AND MOVER THROUGH. LINGERING MVFR IS LIKELY AN
HOUR OR SO AFTER THE SHOWERS AND THUNDERSTORMS.

OVERNIGHT ANY ORGANIZED CONVECTION SHOULD END. A FEW SCATTERED
SHOWERS ARE POSSIBLE. THE RAIN TODAY WILL INCREASE MIST/FOG AND
THUS SOME PERIODS OF IFR ARE LIKELY BETWEEN ABOUT 3 AND 8 AM.

MOSTLY VFR CONDITIONS ON MONDAY BUT AFTERNOON SHOWERS AND ISOLATED
THUNDERSTORMS COULD AFFECT SOME AIRPORTS. CHECK THE RADAR BEFORE
DEPARTURE AS THERE COULD BE ISOLATED THUNDERSTORMS FROM ABOUT
MIDDAY ON.

THE COMING WEEK LOOKS LIKE NO ORGANIZED PRECIP EVENTS AND
RELATIVELY COOL DRY AIR FOR LATE JUNE...THUS MOSTLY VFR AND SOME
MVFR DUE TO OVERNIGHT PATCHY FOG. WE COULD CONTEND WITH ISOLATED
TSTMS MOST AFTERNOONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM/TYBURSKI
SHORT TERM...GRUMM/DEVOIR
LONG TERM...STEINBUGL
AVIATION...GRUMM
Hazardous weather outlook, Jun 29, 11:19 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT SUN JUN 29 2008

PAZ004>006-010-011-017-301630-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
1219 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS IS
POSSIBLE ON MONDAY AS A SLOW MOVING UPPER LOW PUSHES A COLD FRONT
TO THE EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-301630-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1219 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT PUSHES INTO WESTERN PENNSYLVANIA. A
DAMAGING WIND GUST IS THE GREATEST THREAT WITH DAMAGING HAIL ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS IS
POSSIBLE ON MONDAY AS A SLOW MOVING UPPER LOW PUSHES A COLD FRONT
TO THE EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TYBURSKI

In the hours before

Special weather statement, Jun 29, 1:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT SUN JUN 29 2008

PAZ004-291930-
WARREN-
250 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 249 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR GARLAND...MOVING NORTHEAST AT 34
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LOTTSVILLE AROUND 255 PM...YOUNGSVILLE AROUND
300 PM...SUGAR GROVE AROUND 305 PM...WARREN AROUND 315 PM...RUSSELL
AROUND 320 PM AND SCANDIA AROUND 325 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

FORECASTER: EVANEGO
Special weather statement, Jun 29, 2:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT SUN JUN 29 2008

PAZ019-045-046-049-292000-
SOUTHERN CENTRE-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
318 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CENTRE...NORTH
CENTRAL UNION...SOUTH CENTRAL LYCOMING AND SOUTHEASTERN CLINTON
COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES SOUTH OF LOCK HAVEN...MOVING
NORTHEAST AT 33 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MACKEYVILLE AROUND 325 PM...LOGANTON AROUND
335 PM...CARROLL AROUND 340 PM AND COLLOMSVILLE AROUND 355 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 168 AND 203.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

FORECASTER: STEINBUGL
Special weather statement, Jun 29, 2:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT SUN JUN 29 2008

PAZ004>006-010-292015-
ELK-MCKEAN-POTTER-WARREN-
319 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...NORTHWESTERN ELK...
SOUTHEASTERN WARREN AND WEST CENTRAL POTTER COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 9 MILES WEST OF KANE...MOVING NORTHEAST
AT 33 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WETMORE...AND JAMES CITY AROUND 325 PM...KANE
AROUND 330 PM...WESTLINE AROUND 340 PM...MOUNT JEWETT AROUND 345
PM...KINZUA BRIDGE STATE PARK AROUND 355 PM AND CYCLONE AROUND 400
PM.

FORECASTER: GRUMM

The radar

The State College radar (KCCX), 86 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Snyder

When
June 29, 2:20 PM EST
Where
Snyder County, 2.51 mi ESE of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -77.010

Thunderstorm winds knocked down large trees and wires.

Thunderstorm Wind, Warren

When
June 29, 4:35 PM EST
Where
Warren County, Wrightsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.920, -79.430

Thunderstorm winds knocked down several trees in Freehold Township and Wrightsville.

Hail, Warren

When
June 29, 5:00 PM EST
Where
Warren County, 2.14 mi SSE of Russell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.920, -79.140

Nickel size hail was reported in Russell.

Thunderstorm Wind, Cumberland

When
June 29, 6:40 PM EST
Where
Cumberland County, 0.87 mi NW of Bloserville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.240, -77.380

Thunderstorm winds knocked down trees and wires 3 miles west of Bloserville.

Thunderstorm Wind, Cumberland

When
June 29, 7:20 PM EST
Where
Cumberland County, 0.69 mi N of Mt Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -77.180

Thunderstorm winds knocked down trees and wires 3 miles southwest of Boiling Springs.

Thunderstorm Wind, Dauphin

When
June 29, 7:35 PM EST
Where
Dauphin County, 1.26 mi WSW of Skyline View
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.340, -76.740

Thunderstorm winds knocked down trees 3 miles east of Linglestown.

Thunderstorm Wind, Lebanon

When
June 29, 7:46 PM EST
Where
Lebanon County, 0.87 mi NE of Ono
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.410, -76.520

Thunderstorm winds caused damage south of the intersection of Race Horse Road and Valley Drive just west of Jonestown in East Hanover Township. Approximately six trees were snapped off or uprooted, and minor damage to the siding and roofing of one home occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98931, 98855, 98856, 98857, 98860, 98861, 98885.